Onychomadesis: A rare adverse effect in early-period valproic acid therapy


Guler S., Isik I., İŞCAN A.

TURK PEDIATRI ARSIVI-TURKISH ARCHIVES OF PEDIATRICS, cilt.52, sa.2, ss.98-100, 2017 (ESCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 52 Konu: 2
  • Basım Tarihi: 2017
  • Doi Numarası: 10.5152/turkpediatriars.2015.2630
  • Dergi Adı: TURK PEDIATRI ARSIVI-TURKISH ARCHIVES OF PEDIATRICS
  • Sayfa Sayıları: ss.98-100

Özet

Valproic acid is an effective, frequently used anticonvulsant drug. Typical adverse effects include weight gain, hair loss, and nausea. Hyperpigmentation, onycholysis, and onychomadesis are nail changes that can be seen after valproic acid use. Changes occur at the distal and proximal portions of the nail bed in onycholysis and onychomadesis, respectively. Onychomadesis is a very rare disease of childhood with the exception of systemic and genetic diseases. Here, we present a child aged 23 months, the youngest and the earliest isolated patient with onychomadesis, which occurred after valproic acid treatment and worried the family but resolved spontaneously. The improvement of this very rare adverse effect of antiepileptic drugs after cessation of valproic acid without treatment is emphasized.